Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 249, NWS Jackson, MS

May 1, 2003Webster County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 1, 2003, 5:28 PM CDT for Webster County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 5:28 PM CDT (22:28 UTC)
Expired
May 1, 2003, 6:25 PM CDT
In force
57 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Webster County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS54 KJAN 012228
SVRJAN
MSC155-012325-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEBSTER COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 625 PM CDT

* AT 527 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF MANTEE MOVING SOUTHEAST 
AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL WEBSTER COUNTY 

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3373 8903 3358 8901 3362 8919 3373 8915

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:48 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 1, 2:48 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
248 PM CDT THU MAY 01 2003

FORECAST CHALLENGES...
DETERMINE CHANCE FOR SEVERE WITH THE ACTIVE JET PATTERN FOR BOTH
SHORT TERM AND EXTENDED...LOCATION OF WHERE THE FRONT WILL STALL FOR
CONVECTIVE INITIATION...TEMPS AND POPS.

CURRENTLY...
DIVERGENCE ALOFT COMBINED WITH AN UPPER LEVEL SHORT WAVE HAS CREATED
A COMPLEX OVER SOUTHEAST MISSOURI. THIS SYSTEM...NOW OVER WESTERN
TENNESSEE...WILL CONTINUE TO MOVE TO THE SOUTHEAST...AND HAS
PRODUCED AN OUTFLOW BOUNDARY THAT WILL MOVE ACROSS MOST OF THE AREA
TONIGHT. THIS BOUNDARY COULD CAUSE SOME CONVECTION TO FIRE THIS
AFTERNOON AND EVENING OVER THE NORTHERN AND CENTRAL ZONES. A SECONDARY
SHORTWAVE HAS SPARKED CONVECTION OVER NORTHERN ARKANSAS AND WILL
ALSO ASSIST IN DEVELOPING THUNDERSTORMS IN THE DELTA. THE
SUBTROPICAL JET OVER SOUTHERN TEXAS AND NORTHERN MEXICO WILL MOVE TO
THE EAST AND BE A SIGNIFICANT PLAYER IN OUR WEATHER PATTERNS THROUGH
THE END OF THE FORECAST PERIOD.

SHORT TERM...
THERE IS A VERY ACTIVE JET PATTERN IN PLACE WITH THIS APPROACHING
FRONTAL SYSTEM. THE CORE BEGINS ENTERING OUR AREA FRIDAY EVENING AND
REMAINS PROMINENT THROUGH THE EXTENDED PERIOD. LOWER LEVEL JET
STRUCTURE IS NOT VERY IMPRESSIVE...WITH ONLY 10 TO 15 KTS OVER THE
AREA. THE FRONT WILL BEGIN ENTERING THE CWA LATE TONIGHT...AND THEN
SINK TO THE SOUTHEAST BEFORE STALLING ACROSS THE SOUTHERN ZONES
FRIDAY EVENING. THE UPPER LEVEL RIDGE IS FAIRLY ZONAL WITH MANY
EMBEDDED SHORTWAVES. WITH MAX TEMPS IN THE 80S AND DEW POINTS IN THE
UPPER 60S...THERE IS PLENTY OF MOISTURE AND INSTABILITY TO PRODUCE
SOME STRONG THUNDERSTORMS WITH THIS SYSTEM. LAPSE RATES AROUND
7C...PWS AROUND 1.4...CAPES AROUND 2000...AND WET BULB ZERO HEIGHTS
AROUND 10,000FT SET THE STAGE FOR SOME SEVERE STORMS TOMORROW. WILL
HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER IN THE HWO BUT WILL NOT
PUT SEVERE WORDING IN THE ZONES. WILL ALSO USE A BLEND OF THE GFS
AND ETA FOR ZONES.

EXTENDED DISCUSSION ON SUNDAY THROUGH THURSDAY...
ON SUNDAY THE STALLED FRONT WILL LIFT TO THE NORTH AHEAD OF THE NEXT
FRONTAL SYSTEM. THE COLD FRONT WILL MOVE THROUGH THE FORECAST AREA
MONDAY NIGHT INTO TUESDAY AND...WITH THE FLAT UPPER LEVEL RIDGE IN
PLACE...IT WILL STALL OVER THE FORECAST AREA. WITH COUPLED JET
DYNAMICS AND GOOD INSTABILITY IN PLACE...THERE SHOULD BE SOME STRONG
STORMS WITH THIS FRONTAL PASSAGE. FOR WEDNESDAY AND THURSDAY...THE
BOUNDARY REMAINS IN PLACE OVER THE SOUTHERN ZONES AND WITH CONTINUED
JET ENERGY AND GOOD MOISTURE AND INSTABILITY...WILL KEEP CHANCE POPS
IN THROUGH END OF FORECAST PERIOD.

PRELIMINARY NUMBERS...
JAN EE 065/084 062/084 063 00444
MEI EE 064/083 060/084 062 00444

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

COLSON/MCALLISTER
Hazardous weather outlook, May 1, 4:44 PM CDT, 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
444 PM CDT THU MAY 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
A COLD FRONT WILL GRADUALLY PUSH INTO THE ARKLAMISS TONIGHT AND
MOVE SOUTHEAST INTO THE CENTER OF MISSISSIPPI FRIDAY AFTERNOON.
MOISTURE AND ATMOSPHERIC INSTABILITY WILL INCREASE IN ADVANCE OF
THIS SYSTEM...BEGINNING IN NORTH MISSISSIPPI THIS AFTERNOON.  A
SCATTERED LINE OF THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST
ARKANSAS...NORTH MISSISSIPPI AND NORTHEAST LOUISIANA THIS
EVENING.  OVERNIGHT THESE STORMS WILL PROBABLY EDGE SOUTHWARD
INTO CENTRAL MISSISSIPPI...BUT WEAKENING AS THEY DO SO.  ALTHOUGH
WIND SHEAR LEVELS WILL BE LOW...SOME STORMS THROUGH THIS PERIOD
COULD BE LOCALLY SEVERE...WITH LARGE HAIL AND HIGH WINDS BEING
THE MAIN DAMAGE RISK.

THIS SAME COLD FRONT WILL SLIDE SLOWLY SOUTHWARD FRIDAY AND
ATMOSPHERIC INSTABILITY AND MOISTURE LEVELS WILL RISE OVER THE
ENTIRE LOWER MISSISSIPPI VALLEY.  COMBINED WITH HEATING THAT WILL
OCCUR BY LATE MORNING...THE COLD FRONT WILL PROVIDE ENOUGH
FORCING TO GENERATE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
THE AREA BY MIDDAY.  THIS ACTIVITY WILL INCREASE DURING THE
AFTERNOON WHEN ISOLATED SEVERE THUNDERSTORMS WILL BECOME MORE
LIKELY.  BY LATE AFTERNOON MOST OF THE STORMS SHOULD BECOME
FOCUSED OVER SOUTHERN MISSISSIPPI AND NORTHEAST LOUISIANA
AND...BY EVENING...ACTIVITY IN THESE AREAS WILL BE ENHANCED BY
INCREASING JET STREAM ENERGY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...
THE COMBINATION OF ATMOSPHERIC INSTABILITY...A LINGERING FRONTAL
BOUNDARY...AND PULSES OF UPPER LEVEL ENERGY WILL KEEP SEVERE
THUNDERSTORMS POSSIBLE OVER THE ENTIRE AREA FRIDAY NIGHT THROUGH
LATE SUNDAY AFTERNOON.

THE FOCUS OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY WILL MAINLY
BE OVER SOUTHERN MISSISSIPPI...SOUTH OF A STALLED FRONTAL
BOUNDARY RUNNING FROM WEST TO EAST ACROSS CENTRAL MISSISSIPPI.
THE ATMOSPHERE TO THE NORTH OF THE BOUNDARY SHOULD REMAIN STABLE
ENOUGH TO KEEP THE RISK OF STRONG STORMS LOW.  SUNDAY...SOUTHERLY
FLOW WILL BEGIN TO ONCE AGAIN INCREASE OVER THE ENTIRE LOWER
MISSISSIPPI VALLEY...IN ADVANCE OF ANOTHER...MORE
POWERFUL...DISTURBANCE MOVING INTO THE PLAINS.	AT THIS TIME THE
ATMOSPHERE OVER MOST OF MISSISSIPPI...NORTHEAST LOUISIANA...AND
SOUTHEAST ARKANSAS WILL DESTABILIZE AGAIN AND SEVERE
THUNDERSTORMS WILL BECOME A POSSIBILITY...ESPECIALLY DURING THE
AFTERNOON OVER THE DELTA AND SOUTHEAST ARKANSAS.

...DAYS FOUR THROUGH SEVEN...
STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY AS
A STRONG FRONT...ACCOMPANIED BY UPPER LEVEL ENERGY...MOVES INTO
THE LOWER MISSISSIPPI VALLEY. INSTABILITY...WIND SHEAR...AND LOW
LEVEL MOISTURE WILL INCREASE GREATLY IN ADVANCE OF THE
FRONT...PROVIDING THE POSSIBLE FUEL FOR WIDESPREAD HEAVY RAINS
AND THUNDERSTORMS OVER THE AREA.  THE RISK FROM THIS ACTIVITY
WILL COME NOT ONLY FROM SEVERE WEATHER ASSOCIATED WITH
THUNDERSTORMS...BUT ALSO FROM FLOODING RESULTING FROM CONTINUED
DOWNPOURS.

THE SAME FRONTAL BOUNDARY WILL LAG OVER THE REGION TUESDAY AND
SHOULD CONTINUE TO BE THE FOCUS FOR HEAVY RAINS AND
THUNDERSTORMS.	COMPUTER MODELS ARE EXPECTING THE MOISTURE
CONTENT OF THE ATMOSPHERE TO REMAIN VERY HIGH AND THIS COULD LEAD
TO MORE EXCESSIVE RAINFALL OVER THE LOWER MISSISSIPPI VALLEY.
FLOODING IS THE MAIN CONCERN FOR THIS TIME PERIOD...ALTHOUGH
SEVERE WEATHER WILL STILL BE POSSIBLE...ESPECIALLY IN EASTERN AND
SOUTHERN MISSISSIPPI.

MORE UNSETTLED WEATHER IS POSSIBLE FOR WEDNESDAY AND THURSDAY AS
AN ACTIVE WEATHER PATTERN LOOKS TO REMAIN OVER THE LOWER
MISSISSIPPI VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE  NEEDED THROUGH LATE FRIDAY AFTERNOON.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:18 PM CDTSevere Thunderstorm WarningJANClay57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.